Puerto Rico, 2025

Flash Flooding in Puerto Rico, July 16, 2025

July 16, 2025 · NWS SJU · 4 events in 1 county or zone

A tropical wave, alongside diurnal heating and local effects, promoted showers and thunderstorms over south-central to southwestern Puerto Rico. Ponce, in particular, was heavily affected as Flash Flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave, alongside diurnal heating and local effects, promoted showers and thunderstorms over south-central to southwestern Puerto Rico. Ponce, in particular, was heavily affected as Flash Flooding was reported. Between 2 and 4 inches, locally higher, fell during the afternoon to around 6 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 16, 3:18 PM AST, 12 minutes earlier. Its key messages:

  • * Showers and isolated thunderstorms will continue across the region through this evening due to a tropical wave. A Flood Advisory is in effect for Cabo Rojo and Lajas until 5:45 PM AST today. * Warmer temperatures and abundant moisture will elevate the heat risk for the next few days, with heat indexes likely to meet Heat Advisory Criteria. * Moderate to high concentrations of Saharan dust particles will promote hazy skies, reduced visibilities, and deteriorated air quality across Puerto Rico and the U.S. Virgin Islands tomorrow and Friday. * Increasing winds will lead to choppy seas and a moderate risk of rip currents through Thursday night.
Area forecast discussion, Jul 16, 3:18 PM AST, 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
318 PM AST Wed Jul 16 2025

.KEY MESSAGES...

* Showers and isolated thunderstorms will continue across the
  region through this evening due to a tropical wave. A Flood
  Advisory is in effect for Cabo Rojo and Lajas until 5:45 PM AST
  today.

* Warmer temperatures and abundant moisture will elevate the heat
  risk for the next few days, with heat indexes likely to meet
  Heat Advisory Criteria.

* Moderate to high concentrations of Saharan dust particles will
  promote hazy skies, reduced visibilities, and deteriorated air
  quality across Puerto Rico and the U.S. Virgin Islands tomorrow
  and Friday.

* Increasing winds will lead to choppy seas and a moderate risk of
  rip currents through Thursday night.

&&

.SHORT TERM...Tonight through Friday...

The main feature affecting the islands today, a tropical wave,
alongside diurnal heating and local effects will continue to
promote shower activity over the region, with thunderstorms
currently concentrating over the southwestern quadrant of PR.
Radar estimated rainfall accumulations (as of 3 PM AST) detect 1
to 2 inches over south central to southwestern municipalities.
Most of the region detected at least minimal rainfall estimated
accumulations, with the USVI having up to 0.15 to 0.25 inches.
During the late morning hours, before the rain and cloudiness
became more widespread heat indices around 108 were detected over
western coastal sectors, particularly over the SW quadrant which
then saw relief (in terms of heat) with the above mentioned rain.
High Heat indices around 105 degrees still persisted in areas
without stronger shower activity.

Mid to upper level high pressure continues to affect the region,
limiting stronger shower and t-storm development. However with
the tropical wave, showers will continue to be steered towards
windward sectors of the islands tonight, with current convection
over PR eventually dissipating and/or moving offshore during the
evening. GOES-East detects a large plume of Saharan Dust (with
moderate to high concentrations) behind the tropical wave
currently affecting us. This will result in hazy skies, reduced
visibilities and deteriorated air quality on Thursday and Friday,
with lingering lower concentrations during the weekend (long term
period). However, lingering moisture from the tropical wave will
persist on Thursday, with precipitable water (PWAT) values
reaching 1.8 to 1.9 inches. The seasonal pattern will continue
during the period, although with this increased moisture on
Thursday and with an approaching upper low on Friday. ENE steering
flow will veer to become more southeasterly steering flow by
tomorrow (still breezy) and then back to become easterly to
possibly northeasterly on Friday. Showers will be steered towards
windward locations, followed by afternoon convection (showers and
possibly isolated thunderstorms) over sectors of western Puerto
Rico and downwind from El Yunque and the US Virgin Islands.

A risk to observe ponding of water in roads and poorly drainage
areas, as well as localized flooding in urban areas, roads and
small streams, will continue this evening and tonight and during
the afternoons (mainly over W PR) during the rest of the period.
925 mb temperatures will remain at or above normal, with highs in
the upper 80s to low 90s along the coastal and urban areas with
heat indices above 100 degrees each day (Heat Advisories will
probably be issued). Lows generally in the low 60s over the
interior to mountains to the upper 70s or low 80s over coastal and
urban areas.

.LONG TERM...Saturday through Wednesday...
./FROM PREV DISCUSSION...Issued at 506 AM AST Wed Jul 16 2025/

During the long-term forecast period, the latest model guidance
suggests that precipitable water content will generally range
from near seasonal values to below average, with the exception of
Sunday, which is showing above normal values of up to 1.9 inches.
Generally, a TUTT-low and an induced low-level trough are expected
to move across the northeastern Caribbean through the weekend,
bringing an increase in shower activity. A disturbance is also
expected to move across the region from Sunday into early next
week. In general, these weather features will enhance early
morning convection between the USVI and eastern sections of Puerto
Rico, followed by afternoon thunderstorms over portions of the
interior and western Puerto Rico. Early next week through
Wednesday, a deep layer ridge building from the central Atlantic
into the northeastern Caribbean will shift further west and
displace the trough pattern. Mid-level moisture is expected to
decrease, and rainfall will likely follow a more typical diurnal
pattern driven by daytime heating and local effects. At this time,
the flood risk during these days is expected to range from none
to limited. Additionally, warm to hot temperatures are anticipated
each day, likely triggering Heat Advisory conditions across most
coastal and urban areas of Puerto Rico. Residents and visitors are
encouraged to stay hydrated, avoid outdoor activity during peak
heat hours, wear light clothing, and check on vulnerable
individuals and pets.

&&

.AVIATION...

(18z TAFs)

Mostly VFR conds across all terminals. SHRA moving towards the
islands can promote brief MVFR conditions, especially over TJPS
late in the afternoon (also due to TSRA). Winds from the NE
between 15 to 10 kts with higher gusts through 16/23z, later
gradually decreasing and veering to become more ESE tomorrow. HZ
is forecast for tomorrow, reducing visibilities over the
terminals.

&&

.MARINE...

Showers and isolated thunderstorms due to a tropical wave will
continue moving over the local waters and passages through
Thursday morning. Moderate to fresh easterly winds will promote
choppy seas across the regional waters through at least Thursday
night; small craft should exercise caution. A Saharan Air Layer
moving behind the tropical wave will promote hazy skies and reduce
visibility on Thursday and Friday. Another disturbance is
anticipated at the end of the weekend, potentially increasing
shower activity across the waters.

&&

.BEACH FORECAST...

The moderate risk of rip currents will continue for northern and
eastern beaches of Puerto Rico, Vieques, Culebra, and St. Croix
through Thursday. Beach conditions will gradually improve Friday
into the weekend, as the rip current risk reduces over some areas
except the north central beaches of Puerto Rico and St. Croix.
Winds will increase again by Monday, elevating the risk of rip
currents for most beaches of Puerto Rico and the U.S. Virgin
Islands. Beachgoers should exercise caution when visiting beaches
under moderate risk due to possible life-threatening rip currents
over the surf zone.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

MRR/MNG
Hazardous weather outlook, Jul 16, 5:19 AM AST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
519 AM AST Wed Jul 16 2025

AMZ711>745-PRZ001>013-170930-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
519 AM AST Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across the
coastal waters, the interior and western PR. Stay alert and be
prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across portions of PR during the
afternoon. There is a low chance of isolated flash floods.
Elsewhere, plan for water ponding on roads and in poorly drained
areas.

.Excessive Heat...If prolonged period of heavy rain do not happen
across the lower elevations and urban areas of Puerto Rico during
the peak heating hours, we can observe an elevated heat risk.
Stay tuned for any forecast update. This level of heat affects
most individuals sensitive to heat, especially those without
effective cooling and/or adequate hydration. Those extremely
sensitive to heat face the highest risk. Some health systems and
heat-sensitive industries could be affected.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across the coastal areas. Unsecured items could blow around.

.Marine Conditions...Small craft should exercise caution,
particularly across the Atlantic Waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated excessive heat threat will continue through at least
early next week across most urban coastal locations. Isolated
thunderstorms are expected each afternoon over portions of the
interior and western PR. Breezy conditions and a moderate risk of
rip currents will prevail through the workweek. A dense Saharan
Air Layer will return on Thursday and Friday, promoting hazy skies
and reduced visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-170930-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
519 AM AST Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across the
surrounding waters. Stay alert and be prepared to take shelter if
storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.Excessive Heat...If prolonged period of heavy rain do not happen
across the lower elevations and urban areas of the US Virgin
Islands during the peak heating hours, we can observe a slight
heat risk. This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across the coastal locations. Unsecured items could blow around.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated excessive heat threat will continue through at least
early next week across most urban coastal locations. Breezy
conditions and a moderate risk of rip currents will prevail
through the workweek. A dense Saharan Air Layer will return on
Thursday and Friday, promoting hazy skies and reduced
visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The radar

The San Juan radar (TJUA), 60 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Ponce

When
July 16, 3:30 PM AST to 6:00 PM AST
Where
Ponce County, 3.49 mi SSW of Ponce to 3.78 mi SSW of Ponce
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.001, -66.632

Flash flooding was reported in the Ponce Bypass area (main street) near Highway PR 2, with radar estimates indicating approximately 1 to 3 inches of rainfall.

Flash Flood, Ponce

When
July 16, 4:10 PM AST to 6:00 PM AST
Where
Ponce County, 4.63 mi SE of Ponce to 4.64 mi SE of Ponce
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
18.011, -66.563

Water entered the first floor of Mercedita Airport in Ponce. Radar estimates indicate approximately 1 to 4 inches of rainfall in the area.

Flash Flood, Ponce

When
July 16, 4:15 PM AST to 6:00 PM AST
Where
Ponce County, 4.47 mi SSE of Ponce to 4.34 mi SE of Ponce
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
17.994, -66.586

Flash flooding was reported along PR 52 near Urb. Los Caobos, with radar estimates indicating approximately 1 to 4 inches of rainfall.

Flash Flood, Ponce

When
July 16, 4:20 PM AST to 6:00 PM AST
Where
Ponce County, 2.17 mi SE of Ponce to 2.22 mi SE of Ponce
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.026, -66.599

Flash flooding was reported along PR 14 near La Rambla Pizza House and San Lucas Hospital, with radar estimates indicating approximately 1 to 4 inches of rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1278007, 1278012, 1278008, 1278011.